Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 26, NWS Wilmington, NC

April 6, 2022Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 6, 2022, 8:58 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 8:58 PM EDT (00:58 UTC)
Expired
Apr 6, 2022, 9:45 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 80 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:40 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 6:40 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
640 PM EDT Wed Apr 6 2022

.SYNOPSIS...
Unseasonably warm weather will continue through Thursday with
strong to severe thunderstorms possible again this evening over
NE SC, perhaps again on Thursday. Temperatures will cool down
Friday into the weekend, modifying slowly back to normal as high
pressure builds in early next week.

&&

.UPDATE...

No big edits, slowed timing of rain from south to north as
progression delayed by large right-moving TSTMs over Berkeley
County dropping 1" hail. Meanwhile points westward, a linear
feature connected by showers and storms at the expense of
overall convective-intensity loss. As such, it seems greatest
storm threat is Williamsburg County early to middle evening.
Threat mainly large hail or a localized downburst, as gradient
winds are tamer today, but temperatures aloft colder.

&&

.NEAR TERM /THROUGH THURSDAY/...
Overall the forecast strategy remains intact. A number
of elements will combine to bring another round of showers and
thunderstorms to the area this evening and overnight. These include
a residual boundary perhaps yesterday's outflow and or the thermal
boundary that was present then as well, a mid level shortwave and
good diffluence aloft. Interesting enough the activity will be South
Carolina centralized as well.

The latest from SPC is relatively unchanged as well with a slight
risk in South Carolina and Marginal elsewhere. We certainly don't
expect an event like last evening and seemingly the atmosphere can't
reload to that extent in such a short time. However there is some
shear (less than yesterday of course) and CAPE is present in fact a
decent amount in the hail producing region -10 to -30 degrees C. Not
expecting the quick departure of moisture tonight as well as there
may be lingering activity well into the morning hours. Finally the
main cold front will be moving across midday Thursday and there may
be a narrow line of convection that develops or is associated with
this feature. Essentially no changes to the temperature forecast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Large 5h cutoff low moving over the western Great Lakes Thu night
will maintain deep southwest flow over the Carolinas through Fri
night. Dry slot wraps into the cutoff later Thu and is present in
some from into Fri evening. Although flow is from the southwest the
cold pool associated with the trough does slowly work its way east
Fri. The gradual decrease in heights/thickness results in temps
dropping from above climo Thu night to near climo Fri and below
climo Fri night. An increase in moisture around 700mb midday Fri and
a subsidence inversion just above that layer will increase cloud
cover in the area Fri afternoon and evening. Skies will start
clearing out around midnight Fri night as the layer of moisture
shifts northeast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Long term begins with sprawling 5h cutoff over the Great Lakes and a
series of shortwaves rotating around it. One of these shortwaves
moves across the area late Sat, increasing cloud cover in the
region. Forecast soundings are not really suggestive of any rain
late Sat into Sat night with low level dry air and mid-level
subsidence present. Current forecast is for lows several degrees
above freezing Sat night with winds staying up, preventing any
radiational cooling and hindering frost development. However, it is
something to keep an eye on the next few days. Shortwave does help
pull the trough axis offshore with northwest flow aloft Mon becoming
west-southwest Mon night through Wed as the mid-level pattern
flattens. Some subtle 5h ridging at times through the middle of next
week, but nothing to produce any strong warming. The pattern will
help keep the forecast area dry through the middle of next week with
temperatures below climo over the weekend running near climo Mon and
above Tue and Wed.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...

VFR outside of TSTMs. Patchy IFR ceilings possible aft 6z
inland through 11z. TSTMs over SE NC this evening through 4z
capable of 1" hail and G45+ kt. SSW winds 6-12 kt this TAF
cycle throughout region, gusts to 23kt aft 16z Thursday. Fropa
beyond this TAF period Thursday night.

Extended Outlook...VFR conditions should develop early Friday
and remain in place for the late week/weekend period.

&&

.MARINE...
Through Thursday:
Winds and seas now below headline criteria across the waters
but not exceedingly so. A modest southerly flow of around 15
knots will increase in time moreso Thursday to southwest at just
over 20 knots at times. Have raised a small craft advisory for
midday Thursday although it is somewhat marginal to address.
Seas will increase from the current 3-5 feet to 4 to 6 feet
later Thursday. They may decrease just a bit tonight in the
interim.

Thursday night through Monday:
Cold front pushes east of the waters Thu night however west to
southwest flow will persist through Sat before passing surface
trough sets up more typical northwest flow Sun into Mon. High
pressure will struggle to build in through the end of the week
with broad surface and mid-level troughing over much of the
eastern CONUS. Gradient will remain pinched with speeds a solid
20 kt, pushing 25 kt at times. This could result in several
rounds of marginal SCA headlines through Sat night. Surface high
is finally able to build in from the west Sun and Mon with the
gradient collapsing and winds dropping to around 15 kt Sun and
under 10 kt Mon. Seas will run 3 to 5 ft through Sat night with
occasional bouts of 3 to 6 ft (6 ft being well away from shore).
Seas trend down to 2 to 4 ft Sun and 3 ft or less Mon.
Southwest wind wave will be dominant through Sat night into Sun
before the dominant wave becomes a weak west-northwest wind
wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 2 PM Thursday to midnight EDT
     Thursday night for AMZ250-252-254-256.

&&

UPDATE...MJC
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...8
MARINE...III/SHK
Hazardous weather outlook, Apr 6, 3:35 PM EDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
335 PM EDT Wed Apr 6 2022

AMZ250-252-254-256-071945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
335 PM EDT Wed Apr 6 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THURSDAY TO MIDNIGHT EDT
THURSDAY NIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions are likely Thursday into Thursday
night, then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-071945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-
335 PM EDT Wed Apr 6 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe weather this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-054>056-058-059-071945-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
335 PM EDT Wed Apr 6 2022

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms late this afternoon
into this evening. Damaging wind gusts and large hail are the
primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 6, 7:11 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
711 PM EDT Wed Apr 6 2022

SCZ032-033-039-055-070000-
Marion SC-Williamsburg SC-Florence SC-Inland Georgetown SC-
711 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southeastern
Florence, north central Georgetown, south central Marion and
Williamsburg Counties through 800 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Morrisville, or 10 miles southeast of Kingstree, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Salters, Hannah,
Cades, Poston, Nesmith, Indiantown, Outland, Hebron, Friendfield,
Morrisville, Henry, Kingsburg, Scranton, Greeleyville, Stuckey and
Lake City Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 8000 3372 7998 3377 8000 3381 7994
      3382 7991 3386 7989 3402 7966 3379 7925
      3350 7961 3359 8005
TIME...MOT...LOC 2311Z 222DEG 28KT 3359 7967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 7:50 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
750 PM EDT Wed Apr 6 2022

SCZ039-055-070030-
Williamsburg SC-Inland Georgetown SC-
750 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of west central
Georgetown and central Williamsburg Counties through 830 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bonneau, or 11 miles northeast of Moncks Corner, moving northeast at
40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Trio, Warsaw, Earle, Morrisville, Gourdin, Salters and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 7974 3334 7976 3338 7979 3337 7980
      3338 7981 3340 7985 3342 7986 3343 7988
      3344 7987 3345 7989 3345 7991 3348 7995
      3376 7971 3352 7939 3332 7972
TIME...MOT...LOC 2350Z 224DEG 35KT 3334 7990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 8:28 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington NC
828 PM EDT Wed Apr 6 2022

SCZ039-055-056-070115-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
828 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northwestern
Georgetown and southeastern Williamsburg Counties through 915 PM
EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or 13 miles northeast of Moncks Corner, moving northeast
at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Rhems, Trio, Warsaw, Oatland, Nesmith, Indiantown, Lambert,
Sampit, Graves, Earle, Morrisville and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 7955 3326 7956 3327 7956 3330 7966
      3332 7971 3332 7974 3334 7976 3338 7979
      3337 7980 3341 7986 3342 7986 3343 7988
      3344 7987 3345 7989 3374 7957 3346 7918
      3326 7955
TIME...MOT...LOC 0028Z 234DEG 35KT 3328 7979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 8:29 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
829 PM EDT Wed Apr 6 2022

NCZ087-SCZ024-033-070115-
Robeson NC-Marion SC-Dillon SC-
829 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Robeson, Dillon and
north central Marion Counties through 915 PM EDT...

At 829 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillon, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lumberton, Dillon, Pembroke, Fairmont, St. Pauls, Latta, Rowland,
Sellers, Rex, Hamer, South Of The Border, Hestertown, Buie, Robeson
Community College, Minturn, Elrod, Smiths, Howellsville, Raemon and
Tolarsville.

This includes the following highways...
 Interstate 95 in South Carolina between mile markers 183 and 198.
 Interstate 95 in North Carolina between mile markers 1 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3486 7893 3481 7889 3474 7886
      3469 7881 3467 7881 3466 7882 3465 7881
      3462 7883 3459 7883 3457 7886 3455 7886
      3421 7946 3440 7953 3454 7948 3493 7898
TIME...MOT...LOC 0029Z 234DEG 35KT 3444 7939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

21
Special weather statement, Apr 6, 8:50 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington NC
850 PM EDT Wed Apr 6 2022

NCZ087-070115-
Robeson NC-
850 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of east central Robeson
County through 915 PM EDT...

At 850 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elrod, or 7 miles west of Lumberton, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lumberton, Robeson Community College, Smiths, Howellsville, Barker
Ten Mile, Hestertown, Raynham and Southeastern Regional Medical
Center.

This includes Interstate 95 in North Carolina between mile markers 9
and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3450 7909 3460 7922 3480 7898 3465 7885
TIME...MOT...LOC 0050Z 234DEG 34KT 3461 7913

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:29 PM EDTSpecial Weather StatementILMRobeson46 min
Apr 6, 8:50 PM EDTSpecial Weather StatementILMRobeson25 min
Apr 6, 9:13 PM EDTSpecial Weather StatementILMBladen32 min
Apr 6, 9:41 PM EDTSpecial Weather StatementILMBladen34 min
Apr 6, 9:53 PM EDTSpecial Marine WarningILM67 min
Apr 6, 10:14 PM EDTSpecial Weather StatementILMBrunswick46 min
Apr 6, 10:32 PM EDTSpecial Marine WarningILM28 min
Apr 6, 10:58 PM EDTSpecial Weather StatementILMBrunswick, New Hanover62 min
Apr 6, 11:01 PM EDTSpecial Marine WarningILM59 min
Apr 6, 11:11 PM EDTSpecial Marine WarningILM64 min
Apr 6, 11:43 PM EDTSpecial Weather StatementILMPender32 min
Apr 6, 11:56 PM EDTSpecial Marine WarningILM34 min
Apr 7, 12:03 AM EDTSpecial Marine WarningILM27 min
Apr 7, 12:30 AM EDTSpecial Marine WarningILM45 min
Apr 7, 12:57 AM EDTSpecial Marine WarningILM33 min
Apr 7, 1:16 AM EDTSpecial Marine WarningILM29 min
Apr 7, 1:37 AM EDTSpecial Marine WarningILM38 min
Apr 7, 2:15 AM EDTSpecial Marine WarningILM30 min
Apr 7, 3:19 PM EDTSpecial Weather StatementILMRobeson41 min
Apr 7, 3:50 PM EDTSevere Thunderstorm WarningILMColumbus40 min
Apr 7, 4:22 PM EDTSevere Thunderstorm Warning Considerable damage threatILMBrunswick, Columbus38 min
Apr 7, 4:24 PM EDTSevere Thunderstorm Warning Considerable damage threatILMColumbus20 min
Apr 7, 4:33 PM EDTSevere Thunderstorm WarningILMBrunswick42 min
Apr 7, 4:34 PM EDTSpecial Marine WarningILM56 min
Apr 7, 4:36 PM EDTSpecial Weather StatementILMHoke24 min
Apr 7, 5:03 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, New Hanover, Pender42 min
Apr 7, 5:13 PM EDTSpecial Weather StatementILMBladen47 min
Apr 7, 5:16 PM EDTSpecial Weather StatementILMRobeson29 min
Apr 6, 8:28 PM EDTSpecial Weather StatementILMGeorgetown47 min
Apr 6, 9:09 PM EDTSpecial Weather StatementILMGeorgetown51 min
Apr 6, 9:57 PM EDTSpecial Weather StatementILMHorry33 min
Apr 6, 10:01 PM EDTSpecial Weather StatementILMGeorgetown, Williamsburg59 min
Apr 6, 10:05 PM EDTAreal Flood AdvisoryILMWilliamsburg3 hr
Apr 6, 10:30 PM EDTSpecial Weather StatementILMHorry45 min
Apr 7, 12:13 AM EDTSpecial Weather StatementILMGeorgetown, Williamsburg47 min
Apr 7, 1:01 AM EDTSpecial Weather StatementILMGeorgetown44 min
Apr 7, 2:54 PM EDTSpecial Weather StatementILMFlorence36 min
Apr 7, 3:04 PM EDTSpecial Weather StatementILMWilliamsburg26 min
Apr 7, 3:25 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg35 min
Apr 7, 3:29 PM EDTSpecial Weather StatementILMGeorgetown31 min
Apr 7, 3:34 PM EDTSpecial Weather StatementILMMarion26 min
Apr 7, 3:46 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Marion44 min
Apr 7, 4:28 PM EDTSpecial Weather StatementILMHorry32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.